Nebraska, 2004

Damaging Wind in Nebraska, May 29, 2004

May 29, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:50 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 29, 1:50 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SAT MAY 29 2004

.DISCUSSION...
MAIN PROBLEMS SURROUND SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TONIGHT.

18Z SURFACE ANALYSIS PLACES A WARM FRONT JUST TO THE NORTH OF THE
CWA INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.  ANOTHER
BOUNDARY...THOUGH MUCH MORE DIFFICULT TO PICK OUT APPEARS TO BE FROM
NORTH CENTRAL KANSAS INTO SOUTHEAST KANSAS.  THE GFS DOES NOT REALLY
PICK UP ON THE SOUTHERN BOUNDARY...WHILE THE ETA MAKES IT A MAIN
FOCUS FOR THUNDERSTORM DEVELOPMENT.  AGREE WITH SPC DISCUSSION THAT
ELEMENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH
INCREASING LOW LEVEL MOISTURE...AND AMPLE 0-6KM SHEAR FOR
SUPERCELLS.  ONE PROBLEM IS THAT THE 18Z OAX SOUNDING DOES SHOW A
RATHER STRONG CAP STILL IN PLACE...HOWEVER THE TOP SOUNDING
INDICATES SOME COOLING HAS TAKEN PLACE SINCE 12Z BETWEEN 850 AND 700
MB WHICH SHOULD CONTINUE TO ERODE THE CAP.   THINK THAT AS THE UPPER
LEVEL WAVE TO THE WEST CONTINUES TO LIFT INTO THE AREA THAT SHOULD
ALSO HELP GET THINGS GOING WITH EXPLOSIVE DEVELOPMENT EXPECTED.

HAVE SOME CONCERN ABOUT THE HEAVY RAIN POTENTIAL AS WELL...WITH
PRECIPITABLE WATER VALES OVER 1.5 INCHES FORECAST ACROSS MUCH OF THE
CWA.  ONE INHIBITING FACTOR IS THAT THE SYSTEM COULD BE PROGRESSIVE
AS CORFIDI VECTORS SUGGEST THE OVERALL MCS SHOULD CONTINUE TO MOVE
EAST TONIGHT AND NOT STALL OUT.  AFTER MUCH DISCUSSION DECIDED TO
ISSUE A FLOOD WATCH TONIGHT OVER THE ENTIRE CWA SINCE THE ENTIRE
AREA COULD SEE HEAVY RAIN AMOUNTS APROACHING FLASH FLOOD GUIDANCE
VALUES...AND THE HPC EXCESSIVE RAINFALL OUTLOOK ALSO COVERS THE
ENTIRE CWA.

THE SURFACE SYSTEM MOVES EAST OF THE AREA BY SUNDAY MORNING...AND
WILL BRING AN END TO THE RAIN CHANCES FOR A TIME...HOWEVER HAVE SOME
CONCERN THAT A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP IN THE
AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH.  850-500 MB LAPSE
RATES BECOME RATHER STEEP BY SUNDAY AFTERNOON...SO WILL CARRY A
CHANCE POP TO COVER.  STEEP LAPSE RATES THEN CONTINUE MONDAY
AFTERNOON...WITH THE COLD POCKET ALOFT STILL FORECAST TO BE OVER THE
REGION...SO ANOTHER SMALL POP LOOKS WARRANTED.

KEPT THINGS DRY TUESDAY THROUGH THURSDAY AS HIGH PRESSURE LOOKS TO
DOMINATE AT THE SURFACE AND A RIDGE BUILDS IN ALOFT.  BROUGHT IN THE
NEXT CHANCE OF STORMS ON FRIDAY WITH ANOTHER ROUND OF WARM AIR
ADVECTION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX NEBRASKA CWA.
IA...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX IOWA CWA.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

KING
Hazardous weather outlook, May 29, 3:40 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SAT MAY 29 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
440 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A MAJOR OUTBREAK OF SEVERE WEATHER IS EXPECTED THIS EVENING. SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING WIDESPREAD AFTER
600 PM CDT. THERE APPEARS TO BE A SIGNIFICANT TORNADO THREAT ACROSS
THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. OTHER HAZARDS INCLUDE LARGE HAIL...POSSIBLY UP TO
BASEBALL SIZE OR LARGER...AND STRONG WIND GUSTS OF 60 TO 80 MPH
OR HIGHER.  ONCE THUNDERSTORMS DEVELOP...VERY HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WITH SOME AREAS RECEIVING FROM ONE TO THREE INCHES
OF RAIN. THIS MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY ALONG
AND SOUTH OF A LINE FROM COLUMBUS TO TEKAMAH.

THE STORM PREDICTION CENTER HAS PLACED NEARLY THE ENTIRE OUTLOOK
AREA IN A HIGH RISK OF SEVERE WEATHER...AND TORNADO WATCHES REMAIN IN
EFFECT UNTIL 1000 PM CDT. A FLOOD WATCH ALSO IS IN EFFECT THROUGH
400 AM CDT.

THIS IS A SERIOUS SITUATION. PLEASE REVIEW SAFETY PLANS AT THIS
TIME...AND BE PREPARED TO IMPLEMENT THEM SHOULD WARNINGS BE ISSUED.
ONCE THUNDERSTORMS DEVELOP...THEY SHOULD QUICKLY BECOME SEVERE.

A COLD FRONT MOVING INTO THE REGION...COMBINED WITH A STRONG UPPER
LEVEL DISTURBANCE...ALONG WITH AMPLE LOW LEVEL MOISTURE AND
STRONG INSTABILITY ARE THE PRIMARY REASONS FOR THE SEVERE
WEATHER OUTBREAK.

A SLIGHT CHANCE OF THUNDERSTORMS WILL STILL EXIST EARLY SUNDAY
MORNING AND AGAIN SUNDAY AFTERNOON...BUT SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE
OUTLOOK AREA...AND AGAIN NEXT FRIDAY NIGHT. INSTABILITY WILL BE
LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING. BE PREPARED
TO ACT QUICKLY ONCE THUNDERSTORMS DEVELOP IN YOUR AREA.

DEWALD

In the hours before

Local storm report, May 29, 4:12 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
512 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 W CROFTON             42.73N 97.60W
05/29/2004  0.75 INCH        KNOX               NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, May 29, 4:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
546 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             7 N CROFTON             42.83N 97.50W
05/29/2004  1.00 INCH        KNOX               NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, May 29, 5:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
627 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             1 SE TOBIAS             40.41N 97.32W
05/29/2004  1.00 INCH        SALINE             NE   EMERGENCY MNGR

&&

DEWALD

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
May 29, 5:55 PM CST
Where
Gage County, 1 mi S of Odell
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.033, -96.800

Thunderstorm wind gusts estimated at around 60 mph downed large tree limbs near Odell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395931.